Alert archive / Minnesota / Special Weather Statements in 2016
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Sep 5, 2016, 3:09 AM CDT for Carver County, Le Sueur County, Scott County, Minnesota. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 5, 2016, 3:09 AM CDT (08:09 UTC)
- Expired
- Sep 5, 2016, 4:00 AM CDT
- In force
- 51 min
- Issued by
- NWS Twin Cities, MN
Counties Carver County, MN, Le Sueur County, MN, Scott County, MN
The radar
The Minneapolis radar (KMPX), 30 km from the middle of the area, began a volume at 08:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 8.2 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1218 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 237 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
883
WWUS83 KMPX 050809
SPSMPX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
309 AM CDT MON SEP 5 2016
MNZ068-069-076-050900-
SCOTT-CARVER-LE SUEUR-
309 AM CDT MON SEP 5 2016
...A STRONG THUNDERSTORM WILL AFFECT CARVER...SCOTT AND LE SUEUR
COUNTIES...
AT 307 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS NORTH OF
MANKATO...MOVING EAST AT 60 MPH.
WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS LINE OF STORM.
LOCATIONS IMPACTED INCLUDE...
BLOOMINGTON...EDEN PRAIRIE...BURNSVILLE...LAKEVILLE...SHAKOPEE...
SAVAGE...CHASKA...CHANHASSEN...PRIOR LAKE...ST. PETER...
WACONIA AND VICTORIA.
LAT...LON 4424 9403 4434 9393 4439 9396 4451 9388
4456 9392 4462 9385 4464 9377 4468 9377
4468 9389 4472 9390 4472 9401 4498 9400
4498 9377 4489 9376 4489 9352 4480 9351
4479 9333 4455 9328 4453 9353 4420 9353
TIME...MOT...LOC 0807Z 254DEG 51KT 4438 9392
$$
JRBWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Sep 4, 10:45 PM CDT, 4 hours 24 minutes earlier.
Area forecast discussion, Sep 4, 10:45 PM CDT, 4 hours 24 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 1045 PM CDT SUN SEP 4 2016 .SHORT TERM...(This evening through Monday) Issued at 200 PM CDT Sun Sep 4 2016 Surface analysis this afternoon shows a wavy quasi-stationary front emanating from a deep low over central Canada, snaking southwest through the Dakotas and into WY/UT. At least one low pressure center has developed along the front, particularly over central SD and over SW WY. Aloft, the region is caught in prevailing southwest flow aloft between a deep ridge centered over the Ohio Valley and a longwave trough over the Pacific Northwest. The ridge/trough features will have only slight eastward movements through the next 24 hours, and hence the surface front will remain fairly steady, remaining just to the W of MN/WI. However, a couple of notable shortwaves rounding the large trough look to swing through the region overnight. This is in conjunction with a long plume of Gulf of Mexico moisture streaming into the region. The surface low will eject toward north-central MN overnight, which will allow rain/t-storms to develop in the Dakotas and western MN overnight, then gradually spread eastward over much of the coverage area through Monday morning. With PWATs increasing to around 1.75 inches by daybreak tomorrow morning and this deep moisture remaining in place through the day Monday, the potential is there for pockets of moderate-heavy rain to develop from time to time overnight before slight bubble ridging arriving from the west by daybreak makes for a "break in the action" for much of the day on Monday. That said, rainfall amounts of 1-3 inches for much of the area with isolated 3-5 inch spots cannot be ruled out should storms train. As for the severe potential, that will be limited to far western MN this evening where effective CAPE/shear are confined. As for tomorrow, any sunshine will only enhance instability which is already expected to climb to the 2000-3000 j/kg range for MLCAPE. Stronger low-mid level jetting will also aid in strong-severe storm development for tomorrow, mainly for late in the day. Overall, much of the coverage area can expect overnight rain and thunderstorms. As for temperatures, the diurnal range will remain fairly small in advance of the front. Highs that hit the mid 70s to lower 80s will only drop into the mid- upper 60s tonight. .LONG TERM...(Monday night through Sunday) Issued at 255 PM CDT Sun Sep 4 2016 Several issues will unfold over the next 3 days as whether which area of MPX forecast area will receive the bulk of the heaviest rainfall. There is no question that parts of the Upper Midwest will receive a substantial amount of rainfall, with upwards of 4-6 inches (Isolated areas) before slightly drier air filters into the region late Wednesday/Thursday. The main question is timing and where the frontal boundary and strong moisture advection resides which will dictate the best area of both high rainfall rates, and location of how convection will setup. The setup is almost a perfect scenario of a heavy rainfall event across the Upper Midwest. Both in terms of synoptic scale and mesoscale which leads to a "high" end flooding event. Models have been forecasting an Upper Ridge building across the southeastern states with a broad trough continuing to dig across the Rockies early this week. Strong southwesterly flow aloft will be the rule until this pattern changes late in the week. PWAT/Mixing ratio values are extremely high (Almost off the scale for climatology) for this time of year, but the added affect of synoptic scale lift will produce rounds of thunderstorms. There is another weather element that is even more rare in terms of moisture depth and efficiency. A tropical wave off the coast of Mexico is forecast to become a tropical storm/hurricane in the next day or so. As the Upper Ridge builds over the southeast, some of the moisture from this tropical system will be entrained across the southwest, and eventually into the Plains and Midwest. There is some question on timing of which this tropical moisture will surge northeastward before the frontal boundary is far enough south of our region to not get affected by its elements. As for timing of when the best chances of rainfall will occur across central and southern Minnesota, and west central Wisconsin, the best scenario is Tuesday morning through Wednesday afternoon. This is the time period where both moisture depth, frontal boundary location, and upper level support will be maximized. As said before, there is no question that parts of the Upper Midwest will receive several inches of rainfall before Wednesday night. Forecasters need to pay attention to short wave energy and moisture advection for adding higher/lower pops to the forecast. This stems from the frontal boundary location which is critical during these heavy rainfall event. QPF amounts will be problematic due to the nature of convection, but overall 1 to 3 inches across MPX forecast area before Wednesday night seems reasonable. Past Wednesday, the mean upper wave pattern will slowly become more west-northwest leading to cooler weather, but not necessarily dry weather. As the mean trough begins to take over by next weekend and into the following week, several fast moving cold fronts will affect the northern tier of the United States. The main theme will be cooler conditions, especially the week of September 12th. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1045 PM CDT Sun Sep 4 2016 SHRA and TSRA will be on the increase over the next several hours as strong low level moisture transport and elevated instability shift from eastern SD into MN and western WI. The back edge of this activity will push through western WI by mid morning on Monday. The influx of low level moisture will lead to an expanding area of MVFR or lower ceilings overnight and Monday morning. Expanded out the end time on the MVFR across central MN and included KMSP for a time during the morning as well. Due to the strong disturbance moving out of SD and across MN/WI overnight, it's hard to pinpoint when more convection will develop Monday afternoon as the low level focus/wind field will be quite perturbed and will take some time to refocus, perhaps until sometime in the evening. Therefore, no SHRA/TSRA indicated in the TAF's for monday afternoon/evening at this time. KMSP...SHRA will be on the increase once again after 06z with TSRA likely in the 08z-11z time frame. Expect brief heavy downpours. The activity will be winding down thereafter with a few showers through mid morning. Concern is growing that MVFR ceilings will exist in the wake of the SHRA/TSRA and a period of BKN030 was inserted between 12z-16z. SSE winds 10-15 knots through the period. /OUTLOOK FOR KMSP/ Tue...VFR/MVFR with TSRA/SHRA. Wind VRB 5 kts. Wed...VFR/MVFR with TSRA/SHRA. Wind E 5-10 kts...becoming S. Thu...VFR. Winds W 5-10 kts. && .MPX Watches/Warnings/Advisories... WI...None. MN...None. && SHORT TERM...JPC LONG TERM...JLT AVIATION...RAH
Hazardous weather outlook, Sep 4, 4:24 PM CDT, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 424 PM CDT SUN SEP 4 2016 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 052130- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 424 PM CDT SUN SEP 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT THUNDERSTORMS ARE POSSIBLE TONIGHT ACROSS THE OUTLOOK AREA. THERE IS A MARGINAL RISK OF SEVERE WEATHER GENERALLY ALONG AND WEST OF A LINE FROM ONAMIA TO ST CLOUD TO REDWOOD FALLS. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY PERIODIC THUNDERSTORMS CAN BE EXPECTED FOR MUCH OF THE UPCOMING WEEK. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR MUCH OF THE COVERAGE AREA MONDAY INTO TUESDAY. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY HAZARDS. IN ADDITION...A FEW STORMS WILL PRODUCE HEAVY RAIN WHICH COULD CAUSE FLOODING. THE HIGHEST RISK FOR FLOODING IS ACROSS SOUTHERN MINNESOTA AND WESTERN WISCONSIN. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED TONIGHT BUT MAY BE NEEDED MONDAY THROUGH MONDAY NIGHT.
In the hours before
Special weather statement, Sep 5, 3:09 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
309 AM CDT MON SEP 5 2016
MNZ068-069-076-050900-
SCOTT-CARVER-LE SUEUR-
309 AM CDT MON SEP 5 2016
...A STRONG THUNDERSTORM WILL AFFECT CARVER...SCOTT AND LE SUEUR
COUNTIES...
AT 307 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS NORTH OF
MANKATO...MOVING EAST AT 60 MPH.
WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS LINE OF STORM.
LOCATIONS IMPACTED INCLUDE...
BLOOMINGTON...EDEN PRAIRIE...BURNSVILLE...LAKEVILLE...SHAKOPEE...
SAVAGE...CHASKA...CHANHASSEN...PRIOR LAKE...ST. PETER...
WACONIA AND VICTORIA.
LAT...LON 4424 9403 4434 9393 4439 9396 4451 9388
4456 9392 4462 9385 4464 9377 4468 9377
4468 9389 4472 9390 4472 9401 4498 9400
4498 9377 4489 9376 4489 9352 4480 9351
4479 9333 4455 9328 4453 9353 4420 9353
TIME...MOT...LOC 0807Z 254DEG 51KT 4438 9392
JRBThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 2:22 AM CDT | Severe Thunderstorm Warning | MPX | Martin, Watonwan | 53 min |
| Sep 5, 2:25 AM CDT | Severe Thunderstorm Warning | MPX | Brown | 50 min |
| Sep 5, 2:34 AM CDT | Severe Thunderstorm Warning | MPX | Nicollet, Renville, Sibley | 56 min |
| Sep 5, 2:41 AM CDT | Severe Thunderstorm Warning | MPX | Blue Earth | 49 min |
| Sep 5, 11:32 AM CDT | Special Weather Statement | MPX | Faribault | 58 min |
| Sep 5, 12:56 PM CDT | Special Weather Statement | MPX | Freeborn | 64 min |
| Sep 5, 3:06 PM CDT | Flood Watch | MPX | Anoka, Blue Earth, Brown, Carver, Chisago, Dakota and 19 more | 43 hr |
Nearby
Special Weather Statements in Minnesota, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.